Texas, 2015

Wildfire in Texas, August 14 to 20, 2015

August 14 to 20, 2015 · NWS EWX · 1 event in 1 county or zone

The West Fire burned 3000 acres in Val Verde County. The fire started on August 14 and was 100% contained on August 20.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The West Fire burned 3000 acres in Val Verde County. The fire started on August 14 and was 100% contained on August 20. One structure was threatened by the fire and was saved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 13, 7:41 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 13, 7:41 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT THU AUG 13 2015

.UPDATE...
EXCEPT FOR A THUNDERSTORM AND TWO SHOWERS BETWEEN SAN ANTONIO AND
COTULLA...ALL SHOWERS AND THUNDERSTORMS HAVE DISSIPATED. THESE
THREE WILL DISSIPATE BY 11 PM AND HAVE REMOVED POPS ELSEWHERE FOR
TONIGHT. HAVE REESTABLISHED TRENDS TO TEMPERATURES..,DEWPOINTS...
RELATIVE HUMIDITIES AND WINDS FOR THE REMAINDER OF TONIGHT.
OTHERWISE...ONGOING SOUTH CENTRAL TEXAS FORECAST IS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 608 PM CDT THU AUG 13 2015/

AVIATION DISCUSSION...FOR 00Z TAF PACKAGE...
ISOLATED SHOWERS AND STORMS CONTINUE TO DEVELOP AND DISSIPATE
ACROSS THE EDWARDS PLATEAU AND RIO GRANDE VALLEY. KAUS TERMINAL
LOOKS TO LIKELY AVOID ANY IMPACTS THIS PERIOD. STORMS TO THE
NORTHEAST OF KDRT AT TAF ISSUANCE WILL LIKELY IMPACT THE TERMINAL
IN THE FIRST FEW HOURS OF THE PERIOD...AND LEFT OUT TEMPO GROUP
FOR KSAT AND KSSF DUE TO UNCERTAINTY. A FEW POP UP SHOWERS COULD
COMPLICATE TAKE OFFS AND ARRIVALS TO KSAT/KSSF THROUGH THE EARLY
EVENING BUT SHOULDN'T BE A DIRECT IMPACT TO THE TERMINAL UNLESS
UNFORSEEN DEVELOPMENT OCCURS.

BEYOND MID EVENING...WINDS WILL SUBSIDE A BIT AND STORM COVERAGE
WILL DECREASE LEAVING VFR TO PREVAIL.

PREV DISCUSSION... /ISSUED 253 PM CDT THU AUG 13 2015/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
ISOLATED CONVECTION HAS DEVELOPED ACROSS AREAS MAINLY SOUTHWEST OF
A LINE FROM FREDERICKSBURG TO NEW BRAUNFELS TO HALLETTSVILLE.
LIKE WE SAW LAST NIGHT...SOME OF THE CONVECTION COULD PRODUCE
STRONG WIND GUSTS INTO THE EVENING HOURS AFTER WHICH WE SHOULD SEE
THE SHOWERS AND STORMS COME TO AN END. HAVE ENDED THE HEAT
ADVISORY FOR THE COASTAL COUNTIES AS AN INCREASE IN CLOUD COVER
AND STORM OUTFLOWS SHOULD KEEP THE TEMPS AND HEAT INDEX VALUES
JUST BELOW CRITERIA. CANT RULE OUT A FEW LOCATIONS HITTING
CRITERIA FOR THE NEXT FEW HOURS BUT THEY SHOULD BE FAIRLY
ISOLATED.

SHOULD SEE A REPEAT TOMORROW WITH A BIT LESS COVERAGE OF
POP...WITH THE AREA BEING PUSHED FARTHER TO THE WEST AS DRY AIR
ALOFT TRIES TO COME IN FROM THE NE. MESO MODELS CONTINUE TO SHOW
SOME CONVECTION COMING DOWN FROM THE WEST CENTRAL TEXAS. SEEMS
LIKE A PLAUSIBLE SOLUTION BASED OFF WATER VAPOR AND THE POSITION
OF THE UPPER RIDGE TO THE WEST. NOT MUCH CHANGE IN DAYTIME TEMPS.

LONG TERM (SATURDAY THROUGH THURSDAY)...
SOME CHANGES START TAKING SHAPE OVER THE WEEKEND INTO EARLY NEXT
WEEK WHEN THE MODELS ARE SHOWING AN UPPER LOW MOVING INTO THE
CENTRAL AND WEST GULF...AND THEN INTO SOUTH TEXAS. THIS SHOULD
INCREASE THE POP CHANCES ESPECIALLY ALONG THE COAST ZONES AND
BRING IN LOWER HEIGHTS...MORE CLOUDS...AND SUBSEQUENT LOWER TEMPS.
HOPEFUL THAT TEMPS WILL DROP BELOW 100 IN MOST AREAS BY THE EARLY
PART OF NEXT WEEK WHEN POP IS THE HIGHEST. STAYED BELOW THE
LARGEST POP ADVERTISED BY THE GFS FOR NOW...BUT IF THE SYSTEM
DEVELOPS...AND DOES BRING A GOOD FETCH OF GULF MOISTURE WITH
IT...COULD SEE THE NEED TO INCREASE POPS...STAY TUNED. TOWARD THE
MIDDLE AND LATER PART OF NEXT WEEK...THE UPPER LOW GOES AWAY AND
WE RETURN TO A DRIER PATTERN ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 100  77  99  75 /  10  10  -   20  10
AUSTIN BERGSTROM INTL AIRPORT  75  99  74  98  72 /  10  10  -   20  10
NEW BRAUNFELS MUNI AIRPORT     77 100  75  99  74 /  10  10  -   20  10
BURNET MUNI AIRPORT            76  98  75  97  74 /  10  20  10  20  10
DEL RIO INTL AIRPORT           80 102  78  99  77 /  10  20  10  20  10
GEORGETOWN MUNI AIRPORT        77  99  75  97  74 /  10  10  10  20  10
HONDO MUNI AIRPORT             76 100  75  98  73 /  10  20  -   20  10
SAN MARCOS MUNI AIRPORT        77  99  76  98  74 /  10  10  -   20  10
LA GRANGE - FAYETTE REGIONAL   77  99  76  99  74 /  10  -   -   20  20
SAN ANTONIO INTL AIRPORT       79  99  77  98  76 /  10  10  -   20  10
STINSON MUNI AIRPORT           78 101  77  99  75 /  10  10  -   20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...TB3
SYNOPTIC/GRIDS...04
Hazardous weather outlook, Aug 13, 8:41 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
941 PM CDT THU AUG 13 2015

TXZ171>173-183>194-202>209-217>225-228-142045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
941 PM CDT THU AUG 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT TEMPERATURES WILL CONTINUE ON FRIDAY ACROSS ALL OF SOUTH
CENTRAL TEXAS. HEAT INDEX VALUES FRIDAY WILL RANGE FROM 100 TO
107 DEGREES.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
HILL COUNTRY AND EDWARDS PLATEAU FRIDAY AFTERNOON INTO EVENING.
SOME STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS
OF 40 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Val Verde

When
August 14, 12:00 AM CST to August 20, 12:00 PM CST
Where
Val Verde forecast zone
Reported by
Other Federal Agency
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

The West Fire burned 3000 acres in Val Verde County. The fire started on August 14 and was 100% contained on August 20. One structure was threatened by the fire and was saved.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598392.